New Mexico, 2004

Hail in New Mexico, April 19, 2004

April 19, 2004 · NWS MAF · 2 events in 1 county or zone

Two severe thunderstorms developed along a dryline and affected parts of the Lea County during the late afternoon of the 19th. Large hail up to the size of quarters resulted from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Two severe thunderstorms developed along a dryline and affected parts of the Lea County during the late afternoon of the 19th. Large hail up to the size of quarters resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 12:58 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 19, 12:58 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON APR 19 2004

.SHORT TERM...
LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W
50+ SFC DEWPTS AS FAR W AS KATS/KCNM.  THIS AM/S CLOUD COVER
CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND
STRONG AFTERNOON HEATING.  MEANWHILE...WV IMAGERY/MODELS ADVERTISE
PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN
ZONES.  WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING...
BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL
MSTR.  THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY
PROGGED H85 LLJ.  FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING
AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE
PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL.  PAST RUNS/MODEL
INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON
TEMPS.

.LONG TERM...
BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN
NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E
WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW
EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP
ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF
SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM
AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF.
MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO
SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY.
AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY
ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS
CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY
EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL
EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS
PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE.
DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H
TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN
SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS
SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING
ACRS WRN U.S..

&&

.FIRE WEATHER...
SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE
EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC
FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE
DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP
RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP...
ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS
FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY
TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000
FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME
GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR
ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG
BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM
THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  86  54  84 /  20   0   0   0
CARLSBAD NM               57  88  50  84 /  20   0   0   0
DRYDEN TX                 62  85  58  85 /  20   0   0   0
FORT STOCKTON TX          62  90  55  87 /  20   0   0   0
GUADALUPE PASS TX         57  81  53  78 /   0   0   0   0
HOBBS NM                  56  87  50  84 /  20   0   0   0
MARFA TX                  51  83  45  80 /  20   0   0   0
MIDLAND INTL AIRPORT TX   60  87  54  85 /  20   0   0   0
ODESSA TX                 61  88  54  85 /  20   0   0   0
WINK TX                   61  92  54  91 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.
NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.

&&
Hazardous weather outlook, Apr 19, 1:00 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON APR 19 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY
EAST OF AN ARTESIA TO CANDELARIA LINE.  A FEW STORMS MAY BE SEVERE...
ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN.  ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL.  LARGE HAIL WILL
BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP.  HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
April 19, 2:30 PM MST
Where
Lea County, 5 mi NE of Lovington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.983, -103.283

Penny to nickel size hail was reported northeast of the Lovington.

Hail, Lea

When
April 19, 3:28 PM MST to 3:33 PM MST
Where
Lea County, Eunice
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.433, -103.150

Penny to quarter size hail was reported near Eunice.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392565, 5392566.